Published Date: March 17, 2022

Full Text Article

A Case of Pulmonary Hypertension in a 67-Year-Old Woman with Thiamine Deficiency Following Partial Gastrectomy and Exacerbated by Diuretics


Authors: Junichi Shibayama, Hayato Tada, Mayumi Morita, Shohei Yoshida, Kenji Sakata, Soichiro Usui, Masa-Aki Kawashiri, Masayuki Takamura


Am J Case Rep. 2022 Mar 17;23:e935308. doi: 10.12659/AJCR.935308.

ABSTRACT

BACKGROUND Thiamine deficiency often occurs in patients with alcohol abuse and unbalanced diets. However, gastric surgery and/or use of diuretics can also cause this situation. Importantly, thiamine deficiency can cause pulmonary hypertension, which is completely reversible. This report is of a case of a 67-year-old woman who presented with pulmonary hypertension and thiamine deficiency following partial gastrectomy and exacerbated by diuretics. CASE REPORT A 67-year-old woman with histories of partial gastrectomy because of non-Hodgkin lymphoma (at age 36 years) and sigmoid colectomy because of colon cancer (at age 58 years) presented with bilateral leg edema and dyspnea on exertion. Electrocardiography and right heart catheterization revealed pulmonary hypertension. Despite diuretic administration (initially indapamide, then changed to torsemide), the symptoms gradually worsened. Although she was neither an alcohol drinker nor a fussy eater, we found that her blood thiamine concentration was extremely low. We diagnosed her as having thiamine deficiency caused by gastrectomy and administered diuretics. After intravenous thiamine administration, her symptoms showed immediate improvement, associated with the normalization of the pulmonary hypertension. After detailed analysis of the cause of her pulmonary hypertension, including Swan-Ganz catheterization and echocardiography, we concluded that her pulmonary hypertension was caused by thiamine deficiency following partial gastrectomy and exacerbated by diuretics. CONCLUSIONS This case highlights the importance of recognizing that thiamine deficiency can be a cause of pulmonary hypertension, and that thiamine deficiency can be associated with gastrectomy and the use of diuretics.

PMID: 35296632DOI: 10.12659/AJCR.935308PMC: PMC8938710